Indianapolis News and HeadlinesWRTV Investigates

Actions

New push for change as growing number of suicides linked to popular antibiotics

219 suicides linked to Cipro and Levaquin
Families and advocates say suicide is a growing concern for medications known as fluoroquinolones, sold under names like Cipro and Levaquin, that are typically used to treat severe infections like pneumonia.
Posted at 5:00 AM, Feb 28, 2022
and last updated 2022-02-28 19:20:48-05

INDIANAPOLIS — A new push is underway to address potentially deadly side effects, including suicide, from popular antibiotics on the market.

Families and advocates say suicide is a growing concern for medications known as fluoroquinolones, sold under names like Cipro and Levaquin, that are typically used to treat severe infections like pneumonia.

WRTV Investigates Kara Kenney has been tracking concerns about the antibiotics since 2015.

The drugs already have a black box warning for tendon rupture, nerve damage and central nervous system effects, but “suicide” is still buried on page 13 of the 44 page package insert.

Reports filed with the FDA tie 219 suicides to Cipro and Levaquin, two popular antibiotics used to treat serious infections.

Medical experts suspect thousands more because only 1-10% of all adverse drug side effects are ever reported

Dawn Mendoza of Florida died by suicide at the age of 49 after taking the drug Cipro.

Her husband Mike Mendoza told our Scripps station in Tampa, WFTS, that in the 27 years they were together, his wife never suffered from depression.

"She was larger than life, she gets on this drug and in seven days, it takes her life," he said.

In 2019, a doctor prescribed the popular and powerful antibiotic Cipro after Dawn was diagnosed with pneumonia.

Mike said his wife stopped sleeping and became anxious after her first dose.

Dawn Mendoza chronicled her downward spiral over the seven days she was on Cipro. She wrote about sleeping two hours or less, anxiety attacks, and in one entry described feeling like she was "dying from the inside out."

Texts found on her phone indicate Dawn notified her doctor's office about the anxiety and insomnia. Mike said his wife was never warned of the drug's possible mental health side effects.

Heather McCarthy of Gary, Indiana blames the drug Levaquin for her son Shea’s 2013 death.

SheaandMom.PNG
Heather McCarthy and her son, Shea.

Shea, a Purdue University student, was agitated and suffering mental health side effects from taking the antibiotic Levaquin when he crashed his car into a cement embankment, Heather said.

The coroner called it an accident.

"By all the visible circumstances does it look like suicide? Yes,” said Heather. “I'm a mom. I loved my son. I knew my son. He did not want to die. To put these all in a box of suicide, I feel is a real injustice to these victims."

Heather McCarthy has testified before the FDA calling for more prominent warnings.

PREVIOUS | Indiana mother’s fight for drug label change hits snag

The drug maker stopped making Levaquin in 2017, but other fluoroquinolones are still on the market.

Heather is concerned about suicides like Dawn Mendoza’s.

“She was able to connect the dots, and it sounds like Shea’s voice,” said Heather. “Why is this still happening? Why isn't the word getting out especially to our doctors?”

Heather says more needs to be done to address the mental health side effects of these antibiotics.

“I just feel for all the families where this is still happening,” said Heather. “It should not be."

Dr. Charles Bennett, a nationally recognized medication safety expert who has been studying the effects of fluoroquinolones, says he’s also concerned about the risk of suicide.

“The numbers are growing and these drugs are being used more and more," Bennett told WRTV. “It's terrible. It's really disheartening. I just can't get past it. It's a never event. It should never happen."

At Bennett’s urging, in 2018 the FDA issued its strongest "black box" warnings for these drugs. It states that the antibiotics are "associated with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves and central nervous system."

The agency denied Dr. Bennett's petition to add suicide as part of the boxed warning.

“It’s very frustrating,” said Bennett.

Dr. Bennett said physicians often don't know about the side effects associated with these drugs when they prescribe them.

Bennett is working on a new petition asking the CDC to recognize the long-term side effects of fluroquinolones as a condition that can be billed to insurance.

"The biggest way to get providers to pay attention is when they can bill for incidents," Bennett said.

But the process could take years.

Cipro's maker, Bayer, provided the following statement:

"The health and safety of patients who use Bayer products is our top priority. Fluoroquinolone antibiotics are an important class of medications that treat a wide range of bacterial infections, many of which are serious and can be life-threatening. Cipro® (ciprofloxacin) is one such medication in this class and is widely available as a generic medication that is manufactured and supplied widely throughout the United States by several companies. All medicines have potential side effects, and the risks are communicated to physicians and patients in FDA-approved product labeling. The Cipro label already contains FDA-approved language advising physicians and their patients about the potential side effects associated with the use of this therapy, including specific warnings about the risks of central nervous system and other psychiatric effects to help physicians and patients make informed decisions. The safety and efficacy of Bayer's fluoroquinolones have been demonstrated in clinical trials involving more than 90,000 patients and extensive clinical experience in more than 800 million patients. Cipro was originally approved by the FDA in 1987. Bayer closely monitors the safety and efficacy of its fluoroquinolones on an ongoing basis, as we do with all of our products. As with any prescription medication, Bayer encourages patients to discuss the risks and benefits of these medications with their healthcare provider."

If you experience adverse side effects from taking a drug, you can make a report to the FDA by clicking here.

The FDA provided the following response to WRTV in response to concerns about suicide:

“Patient safety is paramount at the FDA and we continuously review available sources of data and new information on potential risks of drugs, including fluoroquinolones, and update labeling as needed to communicate new information on potential risks to healthcare providers and to patients as soon as possible. Labeling for the systemic fluoroquinolones includes a Medication Guide [accessdata.fda.gov] that provides information about the risks associated with use of the drug and is required to be given to patients when they receive a prescription for fluoroquinolones. The labeling for systemic fluoroquinolones also includes a boxed warning that states that fluoroquinolones have been associated with disabling and potentially irreversible serious adverse reactions that have occurred together, including central nervous system effects. The central nervous system effects section of the labeling further states that “[a]ttempted or completed suicide have been reported, especially in patients with a medical history of depression, or an underlying risk factor for depression.” 

The agency continues to believe that for some serious bacterial infections, the benefits of systemic fluoroquinolones outweigh the risks, and that it is appropriate to have them available as a therapeutic option for treatment of these infections. Health care professionals should not prescribe systemic fluoroquinolones to patients who have other treatment options for serious infections, such as acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections. Clinicians should always weigh risks and benefits when prescribing antibacterial drugs to patients with infectious diseases.”

Click here for more info!

Contact WRTV Investigates